Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Co-trimoxazole linked to hyperkalaemia

By Alisdair Stirling

Elderly patients who are on an ACE inhibitor or an ARB are at risk of hyperkalaemia if they are co-prescribed trimethoprim to treat a UTI, researchers are warning.

ACEis, ARBs and trimethoprim impair potassium excretion and increase the risk of hyperkalaemia.

A case-control study of over 4,000 older residents in Ontario, Canada, who were on either an ACE inhibitor or an ARB found 371 admissions for hyperkalaemia within 14 days of the use of co-trimethoprim.

Compared with amoxicillin, the use of trimethoprim was associated with a 6.7-fold increased risk of hyperkalaemia-associated hospitalisation. No risk was found with any other antibiotic studied.

Study leader Dr Tony Antoniou, a pharmacy researcher in the department of family and community medicine at St Michael's Hospital in Toronto said, as all three drugs are commonly prescribed in the elderly, the clinical implications of the study were ‘considerable'.

‘When possible, minimising the use of drugs that further impair postassium excretion is essential. Our findings suggest that for patients receiving an ACE inhibitor or an ARB and for whom therapy with antibiotics is required, avoidance of trimethoprim therapy may be prudent when other options exist.'

Arch Intern Med. 2010;170(12):1024-1031

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say